Format

Send to

Choose Destination
Int J Dermatol. 2004 Oct;43(10):709-15.

Tetracycline and other tetracycline-derivative staining of the teeth and oral cavity.

Author information

1
Division of Periodontics, Department of Dental Specialties, Department of Dermatology, Mayo Clinic, Rochester, MN 55905, USA. sanchez.andres@mayo.edu

Abstract

Tetracyclines (TCN) were introduced in 1948 as broad-spectrum antibiotics that may be used in the treatment of many common infections in children and adults. One of the side-effects of tetracyclines is incorporation into tissues that are calcifying at the time of their administration. They have the ability to chelate calcium ions and to be incorporated into teeth, cartilage and bone, resulting in discoloration of both the primary and permanent dentitions. This permanent discoloration varies from yellow or gray to brown depending on the dose or the type of the drug received in relation to body weight. Minocycline hydrochloride, a semisynthetic derivative of tetracycline often used for the treatment of acne, has been shown to cause pigmentation of a variety of tissues including skin, thyroid, nails, sclera, teeth, conjunctiva and bone. Adult-onset tooth discoloration following long-term ingestion of tetracycline and minocycline has also been reported. The remarkable side-effect of minocycline on the oral cavity is the singular occurrence of "black bones", "black or green roots" and blue-gray to gray hue darkening of the crowns of permanent teeth. The prevalence of tetracycline and minocycline staining is 3-6%. The mechanism of minocycline staining is still unknown. Most of the reviewed literature consisted of case reports; longitudinal clinical trials are necessary to provide more information on the prevalence, severity, etiology and clinical presentation of tetracycline and TCN-derivative staining in the adult population.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center